Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 262, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2018, 1:57 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 1:57 PM MDT (19:57 UTC)
- Expired
- Aug 17, 2018, 3:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 1:57 PM MDT | HAIL 1 | 4 Ene Buford, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WUUS55 KCYS 171957
SVRCYS
WYC001-021-172100-
/O.NEW.KCYS.SV.W.0262.180817T1957Z-180817T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
157 PM MDT FRI AUG 17 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Albany County in southeastern Wyoming...
Southwestern Laramie County in southeastern Wyoming...
* Until 300 PM MDT.
* At 157 PM MDT, a severe thunderstorm was located over Buford, or 22
miles southeast of Laramie, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Crystal Lake Campground around 200 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 336 and
347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 10534 4117 10524 4109 10506 4100 10519
4100 10528
TIME...MOT...LOC 1957Z 308DEG 6KT 4110 10526
HAIL...1.00IN
WIND...60MPH
$$
Rubin4 follow-up statements
894
WWUS55 KCYS 172012
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
212 PM MDT FRI AUG 17 2018
WYC001-021-172100-
/O.CON.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Albany WY-Laramie WY-
212 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...
At 211 PM MDT, a severe thunderstorm was located 4 miles southeast
of Buford, or 23 miles west of Cheyenne, moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Albany and southwestern Laramie Counties.
This includes Interstate 80 in Wyoming between mile markers 337 and
347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4109 10533 4115 10520 4109 10506 4100 10519
4100 10528
TIME...MOT...LOC 2011Z 324DEG 8KT 4106 10523
HAIL...1.00IN
WIND...<50MPH
$$
Rubin579
WWUS55 KCYS 172025
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
225 PM MDT FRI AUG 17 2018
WYC001-021-172100-
/O.CON.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Albany WY-Laramie WY-
225 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...
At 224 PM MDT, a severe thunderstorm was located 7 miles southeast
of Buford, or 22 miles west southwest of Cheyenne, moving southeast
at 5 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Albany and southwestern Laramie Counties.
This includes Interstate 80 in Wyoming between mile markers 337 and
347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4109 10533 4115 10519 4109 10506 4100 10519
4100 10528
TIME...MOT...LOC 2024Z 308DEG 6KT 4105 10521
HAIL...1.50IN
WIND...<50MPH
$$
Rubin423
WWUS55 KCYS 172044
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
244 PM MDT FRI AUG 17 2018
WYC001-172054-
/O.CAN.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Albany WY-
244 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALBANY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4111 10527 4115 10519 4109 10506 4100 10519
4100 10527
TIME...MOT...LOC 2044Z 306DEG 8KT 4102 10516
$$
WYC021-172100-
/O.CON.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Laramie WY-
244 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...
At 244 PM MDT, a severe thunderstorm was located 9 miles south of
Crystal Lake Campground, or 21 miles southwest of Cheyenne, moving
southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Laramie County.
This includes Interstate 80 in Wyoming between mile markers 338 and
347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4111 10527 4115 10519 4109 10506 4100 10519
4100 10527
TIME...MOT...LOC 2044Z 306DEG 8KT 4102 10516
HAIL...1.00IN
WIND...<50MPH
$$
Rubin298
WWUS55 KCYS 172056
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
256 PM MDT FRI AUG 17 2018
WYC021-172106-
/O.EXP.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Laramie WY-
256 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LARAMIE COUNTY
WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4111 10527 4115 10519 4109 10506 4100 10519
4100 10527
TIME...MOT...LOC 2056Z 308DEG 6KT 4101 10514
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:11 PM MDT, 46 minutes earlier.
Area forecast discussion, Aug 17, 1:11 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 111 PM MDT Fri Aug 17 2018 .SHORT TERM...(This evening through Sunday Night) Issued at 107 PM MDT Fri Aug 17 2018 Tonight...Expecting isolated to widely scattered thunderstorms through early evening mainly along and east of I-25. With CAPES from 1000 to 2000 J/kg and some weak shear, we may see a few strong to severe thunderstorms develop before storms dissipate by late evening. Saturday...Rather potent shortwave trough aloft moves over eastern Wyoming in the afternoon, and with adequate low and mid level moisture, we expect scattered showers and thunderstorms to form in the morning and continue in the afternoon. A few strong to severe storms possible with expected shear and instability. Cooler temperatures with more cloud cover and precipitation. Saturday night...Even in the wake of the cold front, we expect scattered showers and a few thunderstorms as the atmosphere nears saturation under cyclonic flow aloft. Sunday...Autumnal like day in the wake of the cold front with scattered showers and a few thunderstorms in the moist cyclonic flow aloft. Maximum temperatures only in the mid 60s to near 70 degrees. Breezy as well based on low and mid level gradients. .LONG TERM...(Monday through Friday) Issued at 107 PM MDT Fri Aug 17 2018 Monday...Slow warming trend under northwest flow aloft and the day looks dry with limited low and mid level moisture. Tuesday...Flow aloft remains northwest. With adequate moisture, expect isolated late day thunderstorms over and near the southern mountains near the Colorado state line. Wednesday...Although ridging aloft continues, it looks like enough low and mid level moisture for at least isolated late day thunderstorms over and near the mountains near the Colorado state line. Thursday...Drier westerly flow aloft develops, producing a day with near zero chance of thunderstorms. Warmer temperatures expected with less cloud cover and precipitation coverage. Friday...Heights slowly decrease and flow turns west southwest as a fast moving shortwave trough aloft moves eastward across Montana. Mostly dry day except for a few thunderstorms over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM MDT Fri Aug 17 2018 No changes made from the 12Z TAFs. Still looking like we could see some afternoon thunderstorms around KCYS and KLAR in southeast Wyoming as well as our southern Nebraska Panhandle airports. Most convective activity looks to stay in Colorado today however...so will only continue VCTS wording. && .FIRE WEATHER... Issued at 107 PM MDT Fri Aug 17 2018 Minimal concerns as winds and humidities remain below critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...GCC FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 17, 6:43 AM MDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 643 AM MDT Fri Aug 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>113-181245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin- 643 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered showers and thunderstorms are possible over the weekend and in the early half of the week. .Spotter information statement... Spotter activation will likely not be needed today. WYZ114>119-181245- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 643 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon. A couple storms may be strong to severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered showers and thunderstorms are possible over the weekend and in the early half of the week. .Spotter information statement... Spotter activation may be needed later this afternoon.
In the hours before
Special weather statement, Aug 17, 1:47 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 147 PM MDT FRI AUG 17 2018 WYZ116-117-172030- South Laramie Range WY-South Laramie Range Foothills WY- 147 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT... At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over Buford, or 21 miles southeast of Laramie, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Albany and southwestern Laramie Counties. This includes Interstate 80 in Wyoming between mile markers 335 and 344. LAT...LON 4112 10534 4118 10522 4100 10505 4100 10533 TIME...MOT...LOC 1946Z 339DEG 11KT 4110 10527 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:47 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Aug 17, 3:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Aug 17, 4:08 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
| Aug 17, 4:29 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Aug 17, 4:52 PM MDT | Special Weather Statement | CYS | Goshen | 53 min |
| Aug 17, 5:03 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 42 min |
| Aug 17, 5:40 PM MDT | Special Weather Statement | CYS | Goshen | 50 min |
| Aug 17, 5:51 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.